[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.163.65.30. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
July 1965

A Clinical Study of Pigmentary Change in Cornea and Lens in Chronic Chlorpromazine Therapy

Author Affiliations

Palo Alto, Calif
From the Division of Ophthalmology, Stanford Medical Center (Dr. Wetterholm and Dr. Winter), and Department of Psychiatry, Palo Alto Veterans Administration Hospital (Dr. Snow).

Arch Ophthalmol. 1965;74(1):55-56. doi:10.1001/archopht.1965.00970040057013
Abstract

Introduction  Phenothiazine derivatives have a wide-spread important use as psychotherapeutic agents. The nitrogen in the thiodiphenylamine molecule is the pharmacologically active position. There are three groups of phenothiazine derivatives determined by the substituted side chain. Group I is the dimethyl-aminopropyl of which chlorpromazine (Thorazine) is an example. Group II is the piperazinyl propyl derivative; eg, prochlorperazine (Compazine). Group III is the piperidyl ethyl derivative; eg, thioridazine hydrochloride (Mellaril).The most serious ocular side effect occurring with a phenothiazine derivative administration is a pigmentary retinopathy with visual loss. This complication apparently is limited to piperidyl derivatives such as NP-207 with a narrow therapeutic-toxic range and thioridazine hydrochloride which is claimed to be safe if administered in amounts of less than 800 mg daily.A less serious ocular side effect has been reported recently associated with long-term therapy with chlorpromazine. This complication is a deposit on the anterior lens capsule and the

First Page Preview View Large
First page PDF preview
First page PDF preview
×